Examining a Cocaine Overdose

cocaine overdoseA popular stimulant manufactured from the coca plant, cocaine causes feelings of alertness and euphoria, as well as a general sense of well-being. As with any drug, this comes with consequences—in this case, quite serious ones. Cocaine can lead to serious injury or death if the user ingests too much of the drug too quickly. Fortunately, cocaine overdose is preceded by a variety of detectable symptoms. If the user receives medical intervention immediately, their life can be saved.

Physical signs of an impending cocaine overdose include:

  • Nausea
  • Vomiting
  • Tremors
  • Irregular breathing
  • Increased temperature
  • Increased heart rate
  • Chest pains
  • Seizures

There are also a number of psychological signs of cocaine addiction. Although these are less obvious, they can be detected through conversation with the user. Friends and family tend to notice these, and that’s where the worries first come in. These include:

  • Anxiety
  • Agitation
  • Paranoia
  • Panic
  • Hallucinating
  • Delerium

Obviously, not all of these symptoms need to show up for an emergency room visit to become necessary. Just one or two. Cocaine use is no joke. Once under medical supervision, patients will undergo cocaine overdose treatment. Here, cocaine intoxication is treated as a poisoning. Everyday, this treatment saves lives.

Cocaine Overdose Treatment

Patients are monitored and, if necessary, kept alive through a ventilation system. To treat seizures, hypertension, agitation and tachycardiaometimes, benzodiazepines are used. An IV is used restore lost liquids with a saline solution. Because stimulants reduce hunger and thirst, patients are typically dehydrated or malnourished.

Not all cocaine overdoses are the same; they vary in severity, from bad to worse. Some patients require more extensive treatment than others. High fevers are a sign of a truly deadly case; they are treated by immersing the patient in ice-water. A persistently rapid heartbeat is also a bad sign; for this,lidocaine is given. If that too fails, and the heart exhausts itself to the point of stopping, defibrillators will be used to try to restart it.

A user’s vital signs must return to normal before they are allowed to leave medical care. The ideal situation of course is for them never to land there in the first place. It’s not inevitable for a cocaine user to have an overdose. Family and friends can help prevent it by looking out for the signs, the milder of which require some knowledge of what to look out for: dilated pupils, unnaturally high energy levels, greatly increased activity, excitability, or enthusiastic speech. These symptoms may arise from use of other stimulants, too.

 

If you’re addicted to cocaine and want more information on treatment options to avoid a cocaine overdose or continued addiction, contact the experts at Hired Power today at 800-910-9299.